I remember the first time a friend told me she was using the birth control injection, Depo-Provera. She lamented that no matter what she did to lose weight, she seemed to be gaining. And it gave her mood swings. But, hey, at least she wasn't overweight and moody from being preggers! (Though you would think with symptoms like that, you might as well be!) Well, now research has gone and found another lovely side effect of the birth control shot: A 50 percent higher risk of breast cancer.
Women who used the shot of synthetic hormones for at least a year had double the risk of getting breast cancer, according to the study published in the journal Cancer Research. Family history, obesity, age, and pregnancy history didn’t seem to make a difference. Creepy, no?
There is some silver lining: Users' risk dropped to that of non-users after several months of being injection-free. Plus, risk is low to begin with in younger women -- like those in their 30s (1 in 233, according to the National Cancer Institute) -- who tend to be the ones on Depo.
More from The Stir: 8 Birth Control Substitutes Just as 'Effective' as Aspirin Between Your Legs
But here's my Q ... Have they studied the long-term effects that do linger? There are plenty from certain types of birth control pills (vaginal dryness, gallstones, low libido), so I wouldn't put the same past the shot. Especially because the fake progesterone in the shot is the same used in the postmenopausal hormone therapy pill, Prempro, which was shown to boost women's risk of breast cancer by 24 percent.
That finding plus this new one just serve as further proof that women need to be very cautious about using any drug made with fake hormones. It's clear the body simply doesn't know what to make of them, and they are prone to throwing our super-individual, delicate lady hormone balance off. Even the maker of the drug, Pfizer, notes that women have to consider the "benefits and the risks" of their birth control. And if they're admitting it, you know it's true!
Does this study freak you out?